Alabama, 2008

Hail and Damaging Winds in Alabama, July 12, 2008

July 12, 2008 · NWS HUN · 3 events in 1 county or zone

A decaying frontal boundary and a very warm, moist, and unstable atmosphere combined to produce an isolated severe thunderstorm that moved very slowly through the city of Madison and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A decaying frontal boundary and a very warm, moist, and unstable atmosphere combined to produce an isolated severe thunderstorm that moved very slowly through the city of Madison and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 12, 1:27 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 12, 1:27 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
227 PM CDT SAT JUL 12 2008

.DISCUSSION...
WILL LEAN TOWARDS THE NAM FOR TIMING OF CDFNT.

LOW LEVEL CONVERGENCE ACROSS THE ERN 1/2 OF AL WAS PRODUCING A BAND
OF SHRA/TSRA MAINLY EAST OF I65. AS FOR THE WRN 1/2 HALF OF THE STATE...
TEMPS IN THE MID 90S AND PLENTY OF LOW LEVEL MOISTURE...ISOLATED
SHRA/TSRA WERE ALSO DEVELOPING THERE. UPPER HIGH CENTERED OVER
SRN LA WAS PUTTING OUR CWA IN NW FLOW. UPPER TROF (WHICH EXTENDS
FROM A BIG CLOSED LOW OVER CANADA) WAS ENTERING WRN MO ATTM. SFC
CDFNT EXTENDED FROM SE KS THRU CENTRAL MO AND INTO NRN IL. MSAS
SHOWS A COUPLE OF WAVES ALONG THE CDFNT...ONE OVER OK AND THE
OTHER IN CENTRAL IL.

TONIGHT...EXPECT SCT SHRA/TSRA TO CONTINUE INTO THE EVENING
BEFORE DIMINISHING...BUT AS CDFNT APPROACHES OVERNIGHT WOULD NOT
BE SURPRISE TO SEE MORE SHRA/TSRA TO REDEVELOP. SO WILL KEEP A LOW
POP FOR 1ST PERIOD ACROSS THE CWA. SVR WX THREAT FOR THE REST OF
TODAY/EVENING WILL BE LOW...MAY BE A FEW WIND GUSTS UP TO 45 MPH AND
BRIEF HEAVY RAIN.

SUNDAY/SUNDAY NIGHT...CDFNT WILL BEGIN TO MOVE INTO THE CWA BY
EARLY AFTN AND BE THRU THE AREA BY MIDNIGHT. MOS POPS ARE ARND 70
PERCENT SO WILL GO WITH LIKELY FOR 2ND PERIOD AND CHC POPS FOR
SUNDAY EVENING. THINKING THAT PCPN WILL BE OVER ARND MIDNIGHT. SVR
WX LOOKS IFFY WITH MODEL SOUNDINGS LOOKING MORE LIKE HEAVY RAIN.
NAM U/A SOUNDINGS SHOWS NO WINDEX VALUES...BUT STILL COULD NOT
RULE OUT A FEW WIND GUSTS UP TO 40 MPH.

REST OF EXTENDED FCST...AS CDFNT MOVES INTO SRN AL ON MONDAY...LESS
HUMID AIR WILL SPREAD ACROSS THE CWA. THIS LOWER HUMIDITY SHOULD
LAST MOST OF THE WORK WEEK...WITH DEWPOINTS IN THE LOW/MID 60S.
HOWEVER AFTN HIGHS WILL NOT COOL OFF THAT MUCH...WITH HIGH TEMPS STILL
ARND 90.

BY THE TIME YOU GET TO THURSDAY AND ONWARD...THE WX PICTURE GETS
A LITTLE MORE MURKY. GFS HAS A COASTAL LOW MOVING INTO SRN GA ON
THURSDAY WHILE A CDFNT OVER THE MIDWEST HEADS SOUTH. THE CDFNT
LOOKS TO FIZZLE OUT BY SATURDAY AS LARGE UPPER HIGH RETROGRADES
BACK ACROSS THE SERN STATES. SINCE THIS IS SO FAR OUT INTO THE
FCST...WILL LEAVE MENTION OF PCPN OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  87  66  88 /  30  70  30   0
SHOALS        73  87  65  89 /  30  70  30   0
CULLMAN       73  87  67  89 /  30  70  30   0
FAYETTEVILLE  69  86  66  85 /  30  70  30   0
ALBERTVILLE   73  88  68  88 /  30  70  30   0
FORT PAYNE    69  86  66  86 /  30  70  30   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Jul 12, 12:30 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT SAT JUL 12 2008

ALZ001>010-016-TNZ076-096-097-130500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
130 PM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON...ESPECIALLY
EAST OF INTERSTATE 65...AS DAYTIME HEATING...SEVERAL REMNANT
BOUNDARIES... AND A HIGHLY MOIST AND UNSTABLE AIR MASS ALL INTERACT.
SOME OF THESE STORMS MAY BECOME STRONG...CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH...LOCALLY HEAVY DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING. ISOLATED FLASH FLOODING MAY RESULT IN AREAS THAT
HAVE RECEIVED RAINFALL OVER THE PAST FEW DAYS.

STORMS SHOULD THEN DISSIPATE AFTER SUNSET...BUT MORE SHOWERS AND
THUNDERSTORMS MAY DEVELOP ONCE AGAIN TOWARDS SUNRISE WITH THE
APPROACH OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL RESULT IN INCREASED CHANCES OF SHOWERS AND
THUNDERSTORMS ESPECIALLY SUNDAY AFTERNOON. THE FRONT IS EXPECTED TO
PASS OVER THE REGION DURING THE PEAK HEATING HOURS OF THE DAY WHICH
MAY LEAD TO STRONGER STORMS. AT THIS TIME...THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE. HOWEVER...THE PRIMARY THREATS WITH
THESE STORMS LOOK TO BE GUSTY WINDS UP TO 50 MPH AND HEAVY DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

BCC

In the hours before

Special weather statement, Jul 12, 1:32 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT SAT JUL 12 2008

TNZ096-122015-
LINCOLN-
232 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY EXTENDED UNTIL 315
PM CDT...
...INTENSE LIGHTNING OCCURRING...TAKE SHELTER IN SOUTHERN LINCOLN
COUNTY...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF VERY STRONG THUNDERSTORMS FROM NEAR COLDWATER NORTHWARD
TO BOONEVILLE...MOVING SOUTHEAST AT 10 MPH.

INTENSE CLOUD TO GROUND LIGHTNING...WINDS UP TO 50 MPH...AND VERY
HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. THESE STORMS COULD
INTENSIFY FURTHER...SO BE PREPARED TO ACT IF A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jul 12, 1:44 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT SAT JUL 12 2008

ALZ006-122015-
MADISON-
244 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 315 PM CDT...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS. ONE STRONG THUNDERSTORM WAS LOCATED
NEAR HARVEST...WITH ADDITIONAL STRONG THUNDERSTORMS NORTH OF HAZEL
GREEN...AND IN EXTREME SOUTHERN LINCOLN COUNTY TENNESSEE. ALL OF
THESE STORMS ARE MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARVEST.
  HAZEL GREEN.
  MERIDIANVILLE.
  MADISON.
  HUNTSVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jul 12, 2:10 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT SAT JUL 12 2008

ALZ006-122100-
MADISON-
310 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 400 PM CDT...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZEL GREEN TO NEAR
REDSTONE ARSENAL...MOVING EAST AT 10 MPH.

WINDS UP TO 45 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HAZEL GREEN.
  MERIDIANVILLE.
  REDSTONE ARSENAL.
  NORMAL.
  MOORES MILL.
  HUNTSVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Jul 12, 2:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT SAT JUL 12 2008

ALZ006-122100-
MADISON-
330 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 400 PM CDT...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZEL GREEN TO NEAR
REDSTONE ARSENAL...MOVING EAST AT 10 MPH.

WINDS UP TO 45 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HAZEL GREEN.
  MERIDIANVILLE.
  REDSTONE ARSENAL.
  NORMAL.
  MOORES MILL.
  NORTHERN MADISON.
  HUNTSVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Jul 12, 2:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT SAT JUL 12 2008

ALZ005-122100-
LIMESTONE-
335 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN LIMESTONE COUNTY UNTIL 400
PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MADISON...MOVING SOUTHEAST
AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CAPSHAW.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS
Special weather statement, Jul 12, 2:45 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
345 PM CDT SAT JUL 12 2008

ALZ006-122115-
MADISON-
345 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 415 PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MADISON TO
HUNTSVILLE...MOVING SOUTH AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HUNTSVILLE.
  MADISON.
  HADEN.
  REDSTONE ARSENAL.
  FARLEY.

RAINFALL AMOUNTS OVER ONE INCH ARE POSSIBLE FROM THE THUNDERSTORM
THROUGH 415 PM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW

The radar

The Northeast Alabama radar (KHTX), 64 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 12, 2:45 PM CST to 3:00 PM CST
Where
Madison County, 1.98 mi SE of Nebo
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.747, -86.750

Numerous trees were downed and uprooted by thunderstorm winds throughout the city of Madison, primarily between 345 pm and 4 pm. A tent was blown over at a store causing apparent damage to the merchandise within the tent. Particularly hard hit were areas between County Line Road and Hughes Road, especially near Gooch Lane.

Hail, Madison

When
July 12, 2:52 PM CST to 2:57 PM CST
Where
Madison County, 1.78 mi NE of Madison
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.715, -86.745

A severe thunderstorm produced penny size hail and 50 mph winds at 115 Manningham Drive.

Thunderstorm Wind, Madison

When
July 12, 3:15 PM CST to 3:25 PM CST
Where
Madison County, 0.89 mi NE of Triana
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
Emergency Manager
Coordinates
34.590, -86.740

A severe thunderstorm knocked down a small tree on Zierdt Road in Triana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111989, 111987, 111988.